NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 6, 2:12 AM CST, 31 minutes earlier. Its key messages:
Area forecast discussion, Apr 6, 2:12 AM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
312 AM CDT Sat Apr 6 2024
.KEY MESSAGES...
- High Fire Danger Today West and Windy - Red Flag Warning
- Band of showers/storms tonight - high PoP 70% of quick hit
showers
- Mild much of next week with only a small chance for showers
(20%) Wednesday into Thursday and this may be removed with
time.
&&
.DISCUSSION...
Issued at 312 AM CDT Sat Apr 6 2024
.Short Term /Today through Sunday/...
Confidence Short Term: High
Low pressure over Wyoming this morning will move east and rapidly
deepen today as it moves to western Nebraska by 00z Sunday. This
will quickly intensify southeasterly winds this afternoon over much
of the area with an emphasis on western to northwest areas. With
warming temperatures and little moisture return, mixing will help
lower dew points enough to create a high fire danger. After working
through the new data, have updated the Fire Weather Watch to an RFW
and expanded south a couple of counties. Highs today will not be
exceptionally warm, but the combination of factors will keep the
fire danger high into the evening hours. Tonight a lobe of vorticity
and warm air advection, with limited moisture, will swing east
across the region and result in a line of showers and broken
convection. Looking at a subjective H850 analysis tonight, there is
a lack of moisture return from the Gulf. Models continue to
advertise some light rainfall amounts and in the heavier showers a
couple of tenths of moisture will be possible. As the band shifts
east and north, much of the rainfall will end over central to
western areas by 12z Sunday while the north sees some additional
showers tomorrow. Eventually the filling upper level low and
occluding sfc low will drift into southern MN and keep a few showers
over northern Iowa into Sunday night. Highs today will reach the
upper 50s east to the lower to mid 60s west. Tonight mins will
remain in the upper 30s northeast to the mid 40s west/southwest.
Tomorrow will be cooler in the north where highs will be held in the
lower 50s while south in the warm sector, highs will be in the lower
to mid 60s south of US30 and especially milder south of I80.
.Long Term /Sunday Night through Friday/...
Confidence: Medium to High
With the surface low still bringing some showers over northern Iowa
Sunday night into early Monday, clouds will remain over much of the
area with milder mid 60s in the south and mid 50s over the north.
The low finally lifts far enough north by Monday evening to end the
chances for showers in our area. Cloud cover Monday will vary over
the area with more clouds north of I80 versus south of I80 in the
afternoon. None the less, the eclipse will still be noted most areas
as less light penetrates the cloud decks present. Another weak wave
will track southeast on Tuesday and keep our area in weak northwest
flow for most of the day. With cooler H850 temperatures on Tuesday
highs will most likely be a shade cooler than our forecasts suggest.
Will make any needed adjustments tomorrow. For much of midweek to
the end of the period, we should remain rain free. A deepening upper
level low over the lower Mississippi River Valley will lift nearly
due northeast and track across Ohio by late Thursday into Friday.
Though the GEFs mean and GFS operational have some precipitation
into our area Wednesday and Wednesday evening, the Euro
deterministic remains dry. The GEFs members show little support for
any rain this far west with only 2 of 20 members backing the system
into Iowa. We may need to trim PoP and rainfall chances back for
later in the week as the NBM seems to be overforecasting PoPs at
this time. Highs are on track with H850 temps in the lower to middle
single digits, supporting highs in the 50s and 60s for this time of
year. For warm weather enthusiasts, we rocket up to 7 to 9C by
Friday afternoon and eventually hit the teens at H850 for the
weekend. This will likely propel highs from the mid to upper 60s
Friday to well into the 70s/80 by the weekend.
&&
.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1130 PM CDT Fri Apr 5 2024
VFR conditions will prevail through the TAF period. Strong and
gusty southeast winds will develop on Saturday and persist
through Saturday night, resulting in frequent 20 KT crosswinds
mainly on SW-NE runways. Scattered showers will also move into
the area late in the TAF period, reaching FOD/DSM by roughly 03Z
Saturday evening and the other terminals near or after 06Z.
However, any impacts are expected to be minimal, with perhaps
briefly reduced visibility, and have included only VCSH mention
at FOD/DSM for now.
&&
.FIRE WEATHER...
Issued at 310 AM CDT Sat Apr 6 2024
Critical fire weather conditions are expected across the
northwest and west today due to a combination of strengthening
southeast winds and modestly low RH values. Confidence remains
high in strong winds developing today as pressure gradient
tightens quickly with deepening low in the high Plains of
Nebraska. Soundings have continued to indicate the potential for
gusts in excess of 40 mph during the afternoon into early
evening when mixing is maximized. RH values are generally above
the 25% cutoff, however they still drop into the upper 20s to
lower 30s over a good portion of the northwest and portions of
our western forecast area. While grasses have started greening,
much of the fuel material remains relatively cured, particularly
in the north and northwest where the RH values are lowest. In
the southwest, a few areas of both Audubon and Cass Counties
also are above criteria and have added them as well. The
potential for extreme fire behavior will be maximized on
this afternoon into the early evening, when temperatures will
drop and winds will relax into the evening hours.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM this afternoon to 7 PM CDT this
evening for IAZ004-005-015-023-024-033-034-044-045-057-070.
Wind Advisory from 1 PM this afternoon to 1 AM CDT Sunday for
IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092.
&&
DISCUSSION...REV
AVIATION...Lee
FIRE WEATHER...REV
Special weather statement, Apr 6, 2:32 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Des Moines IA
332 AM CDT Sat Apr 6 2024
IAZ006-007-016-017-025>028-035>039-046>050-058>062-071>075-
081>084-092>095-070000-
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Greene-Boone-Story-
Marshall-Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Taylor-Ringgold-
Decatur-Wayne-
Including the cities of Forest City, Lake Mills, Northwood,
Manly, Garner, Britt, Kanawha, Mason City, Clear Lake,
Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville,
Shell Rock, Greene, Aplington, Allison, Dumont, Waverly,
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley,
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo,
Cedar Falls, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo,
Traer, Dysart, Gladbrook, Guthrie Center, Panora, Bayard, Casey,
Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Greenfield,
Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola,
Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston,
Osceola, Chariton, Bedford, Lenox, New Market, Mount Ayr, Lamoni,
Leon, Corydon, Seymour, Allerton, and Humeston
332 AM CDT Sat Apr 6 2024
...Elevated Fire Weather Conditions this Afternoon...
The combination of low relative humidity values, gusty
southeasterly winds, and dry fuels will result in elevated fire
weather conditions for this afternoon across much of central Iowa.
Afternoon relative humidity values will fall to around 25 to 30
percent with winds of 20 to 25 mph, gusting up to 40 mph, at
times.
Under these conditions, fires could start and spread easily.
Please exercise caution with any activities that involve outdoor
fires or create sparks, including campfires, grilling, and
operating large equipment. Cigarettes should be disposed of and
extinguished properly. Please heed any local burn bans.